Do you or a family member take antipsychotic medication for a mental health condition? If so, you may want to familiarize yourself with Tardive Dyskinesia (TD). TD is a neurological condition that can develop as a result of long-term use of antipsychotic medications. TD causes involuntary movements of the body such as rapid eye blinking, sticking out of the tongue, lip pursing and jaw clenching. Some people experience twitching and jerking of their arms or legs. In severe cases, the muscles associated with breathing can even be impacted.
Antipsychotic medications are one of the most commonly prescribed classes of medication used to treat the symptoms of mental illness. It’s important to point out that not everyone who uses antipsychotic medications will develop the symptoms of TD. Risk rates are estimated to be 20–50%. This range varies among different age groups and published studies, with prevalence increasing with age. Risk rates also vary based on the type of antipsychotic medication being used. Lower rates are associated with newer antipsychotic medications referred to as “second generation.”
Certain factors make it more likely for someone to develop TD, like:
- Taking older “first-generation” antipsychotic medications such as Chlorpromazine, Haloperidol and Perphenazine.
- Taking antipsychotics at an older age.
- Alcoholism or other substance abuse in combination with medication.
Unfortunately, there are currently no FDA-approved medications for the treatment of TD, although research is currently underway. The best method of treatment is early recognition of symptoms and working with your healthcare provider to make medication changes based on your unique situation.
If you are taking antipsychotic medications, it’s important to make sure your psychiatrist is performing regular evaluations, to recognize any signs of TD before they fully develop. Best practice is for a psychiatrist to conduct a screening for TD at least once a year using The Abnormal Involuntary Movement Scale (AIMS).
If you suspect that you or someone you know might be experiencing symptoms of TD, take a moment to learn more.
This information is not meant to discourage anyone from taking prescribed medications, so if you feel any concern, please talk to your psychiatrist.